DEAR DR. DONOHUE: I wrote to you about six months ago about trigeminal neuralgia but haven’t seen a reply. I have it, and take Tegretol, which helps with the pain. Before I was correctly diagnosed, I went through hell. An ear, nose and throat doctor finally made the diagnosis. Thank God for him. Nobody knows the pain of this unless you go through it. The pain hit the left side of my face. Please tell me about it. – J.S.

ANSWER:
Being stabbed in the cheek with an ice pick gives people a slight idea of the pain of trigeminal neuralgia. The pain is relatively brief, but can recur several to a dozen or more times in any 24-hour period, and during the pain-free time, patients are in high anxiety waiting for the next attack. Chewing, washing the face, shaving or even a light breeze blowing on the cheek can set off another paroxysm of pain.

The probable explanation is that an artery encircles the trigeminal nerve, the nerve that brings sensations from the face to the brain. It’s from this nerve that the name of the condition comes. Pulsations of the artery irritate the nerve and render it sensitive to harmless signals that would not be interpreted as pain by people with a healthy trigeminal nerve.

Tegretol, a seizure medicine, controls the pain for many. Neurontin and baclofen are two other medicines for this condition. Should medicines not control pain, focusing gamma rays on a short section of the nerve often can eliminate the problem. This procedure is called gamma knife treatment, but no knife is used. Another highly successful method of dealing with trigeminal neuralgia is to place a spongelike material between the nerve and the encircling artery to dampen its pulsations.

The Trigeminal Neuralgia Association can provide you with a wealth of information. Contact them at www.tna-support.org. The Trigeminal Neuralgia Association of Canada is found at www.tnac.org. It, too, is a wonderful source of up-to-date information.

DEAR DR. DONOHUE: I have a daughter, 44 years old, who has a problem with boils under her arms and in the groin area. She gets boils on top of boils, clusters of them. She has taken antibiotics for them, but they come back just as bad. Doctors want to remove her sweat glands. She does not do well with surgery. What do you say? – B.S.

ANSWER:
Ask your daughter if her doctors ever used the words “hidradenitis (HID-rat-uh-NITE-is) suppurativa (SUE-purr-uh-TEA-vuh).” It’s recurring outbreaks of tender, red bumps under the arms and in the groin. The bumps look like boils. At first, they’re solid, but they become soft, fluid-filled and painful. Like boils, they drain. Eventually, scars form. Crop after crop of these bumps keep coming back. Special sweat glands in those areas – called apocrine glands – become inflamed, as do the pores through which hairs emerge.

Daily cleaning with antibacterial soaps, the application of antibiotic lotions and salves, and oral antibiotics sometimes can control outbreaks. In situations like your daughter’s, doctors often judge that removal of infected, irritated skin and sweat glands is the best way to resolve the problem. Surgery might be your daughter’s only way to win the battle over this distressing condition.

DEAR DR. DONOHUE: My husband died of advanced lung cancer on Jan. 3, 2008. The cancer had spread to his spine, ribs and diaphragm. In early October 2007, he began to complain of right-sided abdominal pain. Although gallbladder tests were negative, doctors removed the gallbladder and declared him cured because it was enlarged and diseased. Ten days later, after much pain and weight loss, a chest scan was done and the correct diagnosis was made. I can’t understand why an easy and inexpensive chest X-ray wasn’t ordered. – J.S.

ANSWER:
I am at a loss for any words that would make you feel better. It seems like a chest X-ray would be a mandatory screening test for everyone; it isn’t. The chest X-ray doesn’t pick up early lung cancer. Even at the beginning of his pain, your husband had widespread dissemination of the cancer. Making the diagnosis two months earlier would not have saved him. It would have spared him an operation; I cannot argue about that. Your story is most unfortunate. You have my sincerest sympathy.

DEAR DR. DONOHUE: I have two questions. After looking at my CT scan, my urologist told me I have some small cysts in my left kidney. He said that, at my age (91), I have nothing to worry about. Is this true?

After breaking a bone in my foot, my doctor suggested I start taking Centrum Silver. Could this medication cause constipation? – F.M.

ANSWER:
You can trust your urologist with as much faith as you would trust Honest Abe Lincoln. Those small cysts are not going to bother you one bit. They’re not going to make you sick or shorten your life. They’re “incidentilomas” – incidental findings that have no bearing on health.

Centrum Silver really isn’t a medication. It’s a multivitamin, one that contains all the important vitamins as well as many minerals, including zinc and calcium. It has vitamin D, which is so essential for calcium absorption. Perhaps your bone break came about from osteoporosis and your doctor made the suggestion to take this preparation to stop osteoporosis from worsening. The pill shouldn’t constipate you.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.